I have some questions about hemorrhagic strokes.
*Does a person who has had a 'bleed' have a likelihood of having
other areas of vascular weaknesses(i.e. aneurysms) in the brain or
is it just as likly that the sourse of the bleed was an isolated
event? (Please assume no angiogram has been done to indicate the
reason for the first bleed).
*Does the use of Heparin and other blood thinners increase the chance that
an aneurysm will rupture?
*Is the use of Heparin and other blood thinners contraindicated in a
patient with a past history(4 years ago) of hemorrhagic stroke? If the
indication for use of the blood thinners is not life threatening
should they be avoided if possible?
*Is there any familial tendency for aneurysms?
*Would a temporary increase in blood pressure of 20 to 30 points systolic
above the patient's normal blood pressure present what you would consider
a significant increase in the risk that an aneurysm might rupture?
*Obviously, a ruptured aneurysm(or other source of bleeding) while on Heparin
would bleed more profusely. If the effects of the Heparin were reversed,
how quickly would that need to occur to offer a significant improvement in the patient's
chances to survive the bleed?
Since most of your questions are about aneurysms, one must assume you are talking about subarachnoid hemorrhage (SAH) when you refer to a 'bleed'. There are different kinds of bleeds in the head from various causes. For example, elderly patients with hypertension can have bleeds in the substance of the brain and this is treated very differently than an aneurysm that has bled. We'll keep this discussion to aneurysms and SAH.
Aneurysms are sac-like outpouchings of arteries that do not contain the normal layers of an artery. They are thinner and prone to bleed, causing SAH and neurological deficits. About 10-20% of patients will have a history of a first-degree relative having an aneurysm. Also, about 20% of patients with a single aneurysm will harbor another aneurysm in the head. An aneurysm that has bled does have a tendency to bleed again, and this is the rationale for treating aneurysms with surgery or with coils to occlude the aneurysm. SAH carries a significant mobidity and mortality to a patient and therefore aneurysms are typically treated aggressively.
Any bleed in the head will be worse when a patient is on a 'blood thinner' such as heparin, coumadin or even plain aspirin. Sometimes they are bad enough to take a patient's life. High blood pressure can contribute to the problem.
It is difficult to comment on whether heparin is ok for a patient with a history of a bleed. It depends on the reason for the bleed in the past and the necessity of heparin in the present situation. Usually is comes down to deciding the risks of one treatment versus the risks of the other. It is hard to comment further without more detail.
Hope this has been useful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.